Minnesota, 2022Drought in Minnesota, December 1 to 31, 2022
December 1 to 31, 2022 · NWS FSD · 7 events in 7 counties and zones
Long-term drought status was largely unchanged with frozen ground conditions, despite up to double to triple normal precipitation across the region.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Long-term drought status was largely unchanged with frozen ground conditions, despite up to double to triple normal precipitation across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Nov 30, 10:10 PM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Nov 30, 10:10 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1010 PM CST Wed Nov 30 2022
.SHORT TERM...(This Evening through Thursday Night)
Issued at 246 PM CST Wed Nov 30 2022
KEY MESSAGES:
1) Gusty winds continue heading into the weekend, with the strongest
gusts forecast to occur Friday through Saturday morning. Generally
around 30 to 40 mph, with isolated gusts near 45 mph possible at
times.
2) Warmer on Thursday and Friday with the aid of southerly flow.
3) Quick moving shortwave brings snow chances to those north of I-90
Friday afternoon through Friday night. Accumulations look to remain
minimal at this time.
4) Quite and unseasonably cool for the remainder of the forecast
period.
****************************************************************
Quiet conditions continue across the region, with latest
observations showing temperatures in the upper teens to lower 20s.
Northwesterly winds during this time have remained fairly breezy, as
gusts continue to range between 20 to 30 mph, resulting in wind
chills in the single digits. Should see these gusts quickly diminish
as we approach sunset, with a lull in winds likely for the first
half of the overnight period. Will then see gusts increase again
closer to daybreak as direction shifts to the S/SE. In regard to
temperatures, look for overnight lows to plummet into single digits
to teens with the aid of efficient radiational cooling. Similar to
last night, winds chills will remain in the positive to negative
single digits, with the coldest values along and east of I-29.
We'll see notably warmer temperatures prevail Thursday as southerly
flow increases low-level WAA across the region. As alluded to in the
previous discussion, the biggest question remains centered on how
much the recent snow will limit the overall depth of mixing. Areas
with minimal to no snow cover could see high temperatures challenge
the 40 degree mark, with a few locations in central SD even flirting
with 50 degrees. That being said, for those east, expect highs to
only rise into the mid to upper 30s. In terms of winds, have
continued to trend values closer to a NBM/NBM 90th mix after
collaboration with neighbors, which generally keeps gusts between 30
to 40 mph. Winds will then decrease heading into the evening, though
gusts between 15 to 25 mph will still remain likely for much of the
overnight period.
.LONG TERM...(Friday through Wednesday)
Issued at 246 PM CST Wed Nov 30 2022
Another warm day on tap Friday, though highs will follow a non-
diurnal curve as a sharp cold front comes barreling across the
region during the afternoon. Looking aloft, models continue to show
a fairly pronounced shortwave progged to slide across the Northern
Plains Friday afternoon through Friday night. As a result, have snow
chances returning to the forecast, mainly north of I-90. Nonetheless,
with overall moisture remaining fairly limited, do not anticipate
much in the way of accumulations. Rather, the more notable story
Friday remains focused on the strong winds along the advancing cold
front. Similar to Thursday, have nudged both sustained values and
gusts closer to a NBM EXP/NBM 90th blend after collaboration with
neighbors. As a result, now have widespread gusts between 30 to 45
mph. Suspect we may even approach advisory level winds at times,
based on latest guidance - however, have opted to keep values just
shy of that threshold for the time being until higher confidence is
achieved.
Temperatures will take quite the dive by Saturday morning, as lows
fall into the single digits. With breezy winds still in place during
this time, expect winds chills to plummet into the negative teens to
single digits - so be sure to bundle up if heading outdoors.
Temperatures then look to moderate a bit during the daylight hours,
as highs rise into the 20s to low 30s, with values in the 30s to 40s
common again by Sunday. Otherwise, look for unseasonably colder
temperatures and dry conditions to prevail for the remainder of the
extended period as northwesterly flow builds aloft. Currently have
highs largely in the 20s, with overnight lows falling into the
single digits.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1007 PM CST Wed Nov 30 2022
VFR conditions expected with plentiful upper level cirrus through
the overnight. Main aviation concerns will revolve around winds,
both at the surface and aloft. LLWS will set in through the
overnight hours and continue until more robust mixing establishes
mid morning Thursday. These stronger winds will begin to work
toward the surface by 15-16z with southerly gusts in the 25-35 kt
range into the afternoon hours.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...SST
LONG TERM...SST
AVIATION...Kalin
Hazardous weather outlook, Nov 30, 4:24 PM CST, 7 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
424 PM CST Wed Nov 30 2022
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-012230-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
424 PM CST Wed Nov 30 2022
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Tonight.
Wind chills will fall back into the single digits below and above
zero tonight into early Thursday.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Southerly winds increase Thursday, with gusts of 30 to 40 mph
expected. Strongest winds will be near and east of Interstate 29,
especially across the Buffalo Ridge in southwest Minnesota, and into
the Iowa Great Lakes.
Winds will swing to the northwest on Friday, with gusts up to 40 mph
at times Friday afternoon into Friday night. In areas near and north
of Interstate 90, especially toward the Highway 14 corridor, the
strong winds will accompany a chance of light snow Friday afternoon
and evening. At this time, it appears that any snow accumulations
will be light, but the combination of falling snow and gusty winds
may cause reduced visibility and difficult travel.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Cottonwood
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Cottonwood forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Extreme (D3) drought improved to severe (D2) by late December. Monthly precipitation at Windom was around 200 percent of normal, much in the form of snow.
Drought, Lyon
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Lyon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Extreme (D3) drought improved to severe (D2) by late December. Monthly precipitation at Marshall and Tracy was around 200-250 percent of normal, much in the form of snow.
Drought, Murray
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Murray forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Extreme (D3) drought improved to severe (D2) by late December. Monthly precipitation at Lake Wilson was around 150 percent of normal, much in the form of snow.
Drought, Pipestone
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Pipestone forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Extreme (D3) drought improved to severe (D2) by late December. Monthly precipitation at Pipestone was around 200 percent of normal, much in the form of snow.
Drought, Jackson
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Jackson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted through December. Monthly precipitation near Lakefield was around 250 percent of normal, much in the form of snow.
Drought, Lincoln
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted through December.
Drought, Nobles
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Nobles forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted through December. Monthly precipitation at Worthington was around 250 percent of normal, much in the form of snow.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Kansas, December 1 to 31, 2022$45 million · 3 events
- Drought in Missouri, December 1 to 31, 2022$12 million · 7 events
- Drought in Oklahoma, December 1 to 31, 202247 events
- Dust Storm and High Wind in Colorado, December 1 to 2, 202291 kt wind · 35 events
- Drought in California, December 1 to 31, 202231 events
- Drought in Nebraska, December 1 to 31, 202227 events
- Drought in Florida, December 1 to 31, 202226 events
- Drought in Kansas, December 1 to 31, 202224 events
- Drought in Kentucky, December 1 to 19, 202222 events
- Drought in Oklahoma, December 1 to 31, 202222 events
- Drought in Nebraska, December 1 to 31, 202221 events
- Drought in Tennessee, December 1 to 13, 202220 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1068956, 1068957, 1068958, 1068959, 1068962, 1068963, 1068975.